About every 8 minutes, a child under age 6 is given the wrong dose of medication, according to an October 2014 study in the journal Pediatrics. The medication mistakes typically involved younger children taking pain or cough medication. The medication is usually given by a well meaning caregiver who thought they followed directions.
According to the study, between 2002 and 2012, about 63,000 children annually received the wrong dose or wrong type of medicine. The study, which examined calls to poison control centers only, likely underestimates the number of mistakes.
Fortunately, the vast majority of these mistakes (95 percent) were not life-threatening, and the child was able to be monitored at home by parents or caregivers. In 4.4 percent of cases, the child visited a healthcare facility such as an emergency room for treatment and monitoring. Less than 1 percent of children required admission to a hospital, either in critical or non-critical care units.
More than a quarter of these occurred in children less than one year of age. The most common types of medicines included painkillers, like ibuprofen and acetaminophen (25.2 percent of errors), and cough and cold preparations (24.6 percent). Liquid formulations were far more likely to be the subject of a mistake, especially with babies and infants. Almost 90 percent of reported medication errors in this age group involved a liquid formulation instead of a tab.
Although they represented a small percentage of overall mistakes, the fastest growing category of medication mistakes involved dietary supplements, herbal medicines, and homeopathic medicines. Mistakes with these types of remedies grew almost 800 percent over the study period.
The only class of medications to see a reduction in the number of mistakes over the study period was the cough and cold remedy category. These medications have been the focus of a parent-education campaign seeking to reduce their use in young children, which study co-author Henry Spiller, director the Central Ohio Poison Center at Nationwide Children’s Hospital, credits with the reduction.
“We think that multipronged effort had an effect,” Spiller told Reuters Health News. “We can see a drop associated with these efforts.”
The most common medication mistake involved a caregiver administering the recommended dose twice. Other common mistakes include over- and under-dosing and giving the wrong medication entirely.
The pattern of mistakes was also clearly seasonal, peaking during the winter and fall months when colds and the flu are most common.
To help reduce medication mistakes, study senior author Dr. Huiyun Xiang of Nationwide Children’s Hospital, recommends that parents track medication dosing and schedules with smartphone apps, use the provided dosing cups, and only use medications like painkillers when necessary.
If a medication mistake does occur, the study authors recommend that parents call their local Poison Control immediately (1-800-222-1222).
Reviewed by Dr. Heather Felton, April 2020
- Medication dosing errors in children under the age of six are common.
- When giving medication to a child, always use the dispenser that came with the medication to measure the dose.
- For children under the age of one, ask your doctor at each well child visit for the correct dose of fever reducer in case of fever.